Mother bipolar with symptoms
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Mother bipolar with symptoms, daughter suffering 

Q: I AM ITALIAN, I FOUND YR. SITE AND I FOUND IT VERY INTERESTING . MY MOTHER HAS BEEN DIAGNOSED WITH BIPOLAR DISORDER .SHE IS 66 AND SINCE MY FATHER'S DEATH (2 YEARS AGO) THINGS ARE WORSENING . SHE REFUSES ANY CURE, THE DOCTOR WE VISITED SUGGESTED US TO CONTINUE WITH "IMPROMEN" MEDICATION. SINCE 3 MONTHS WE DO NOT SEE IMPROVEMENT. SHE LIVES ALONE, IT SEEMS NOT TO SLEEP SO MUCH, SHE SPENDS MORE MONEY THAN USUALLY, SHE IS OFTEN IRRITABLE, SHE SENDS LOTS OF GREETING CARDS. I AM REJECTING HER, I CAN NOT SUPPORT THIS ... WHAT DO YOU SUGGEST ? THANK YOU DONA 

Dear Dona -- In the U.S. we use a medication called valproate; the trade name here is Depakote, which is a slow-release version that really helps people tolerate the medication (meaning that, if you were to try to find this medication, you should look for the slow-release version). 

Older people, in your mother's age range, seem to do particularly well on this medication, especially when they are agitated. Agitation can occur in older age folks for numerous reasons, not just "bipolar" -- yet despite arising from different causes, it can respond to the same medication. In other words, one does not have to have a certain understanding of why the symptom is present -- this medication will still often work). Another of her symptoms you mention that makes this medication a good choice is her spending pattern. 

I'm not sure what that "impromen" is. Here we use a medication called imipramine, which is an antidepressant medication known to make bipolar disorder worse quite often. If your mother's medication is indeed our imipramine, then that would be another change to consider -- stopping that medication gradually, over at least several weeks, and starting a medication from the group that we call "mood stabilizers" -- as I hope was apparent from the website you read. Good luck! Dr. Phelps


Published December, 2000

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?